Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Suffering from stomach ache. High levels of SGPT, serum amylase and serum lipase. What is the reason for this?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
hello doctor before week i was suffering by stomach ache i been to doctor he asked me for to blood test one ,SGPT and AMILASE SERUM sgpt was 52 and serum amilase was 350 and then he asked me lipase test that was 150 i think under control after that in pain injection i was normal no pain , but why it happen usually i eat nonveg 2 times a day and every day 3 drinks of alcohal
Posted Mon, 25 Jun 2012 in Abdominal Pain
Answered by Dr. Aparna Kohli 19 minutes later
Thanks for writing in.
The high serum amylase and serum lipase level suggests that the pain was due to damage to your pancreas. This condition is called acute pancreatitis. This can be recurrent if you do not stop taking alcohol or due to another cause like gall stones. Amylase and lipase are 2 enzymes found in the pancreas and are released whenever there is damage to the pancreas. In this regard, it would be helpful if you could upload the ultrasound abdomen report. You can use the ' Upload your report' on the right. I would suggest the following:
a. Totally avoid alcohol
b. Have a healthy diet. Restrict the amount of fat and protein that you are consuming. Try and decrease the amount of non vegetarian items you are consuming.

I hope I have addressed your concerns. I will be available for follow ups.
Above answer was peer-reviewed by
Follow-up: Suffering from stomach ache. High levels of SGPT, serum amylase and serum lipase. What is the reason for this? 27 hours later
good evening doctor
i will send you my ultasound report he said every thing is ok mean ,kidney liver in size ok but he says swelling in big intestine doctor i want to tell you that from last 2 years am taking alcohal every day 2 or 3 drinks and i keep on checking my blood test of amylase, lipase and sgpt after every 2 months never gone this much but am suffering stomachache from more then 8 months mild pain in atomach and before i go first i use to go for test of sgpt and lipase but in that time also never go at higher i mean that pain time lipase and sgpt ok. level but that is true i eat nonveg too much from last 3 years lunch dinner ,i want to request you dont you think this couse due to my intestine swelling which was hurting me after every 2 months and i change 3 doctors in between they give medicine and then i feel ok and one more problem before month i was sufferring to much gas was passing through . i feel very emberrising but from 2 months it was ok but this time big pain that i told you my result ,well nows days am not taking any alcohal and non veg yesterday i too k a test lipase 40,amylase 50, sgpt 44yes and my colostrol is 220 somebody told me that take one piece of garlic to reduce colostrol dont you think this higher sgpt is due to garlic piece
Answered by Dr. Aparna Kohli 16 hours later

Acute pancreatitis is completely ruled out by CT scan abdomen. Ofcourse it is always a call to be taken by your doctor if you require a CT scan abdomen or not. It is good to know that your doctor is not suspecting this problem. If he says it is swelling of big intestitine, it is called colitis. However the culprits remain the same for your problem. There is a high chance that the doctor may find your stomach and duodenum to be swollen if you continue to take alcohol.

Alcohol and red meat can cause these problems. I still suggest you to refrain from consuming them for six months. The problem is reversible if you can limit their intake you will get back your gut with minimal damage. It is not a good idea to test the lipase and amylase on your own. They frequently vary because of number of reasons. So next time get them tested only if your doctor recommends.

Few studies proved that garlic can reduce the total cholesterol but this is not enough evidence to recommend garlic as a part of treatment plan. Get a complete lipid profile and if your LDL - Cholesterol is higher it is better to take statin group of medication from your doctor. Your latest SGPT is not very high. I am not aware if garlic would alter Serum SGPT levels.

In summary:
-Avoid alcohol for sometime.
-Restrict meat consumption and increase intake of vegetables and fruits to 6 cups a day.
-You may need complete lipid profile before you are prescribed statins to reduce cholesterol.
- No need to change the doctors as long as you follow the above recommendations
- A consult with Gastroenterologist may be helpful.

Let me know if you have any more queries.
Above answer was peer-reviewed by
Follow-up: Suffering from stomach ache. High levels of SGPT, serum amylase and serum lipase. What is the reason for this? 5 hours later
hello doctor thanks for advise i will do what you said for me no drinks for some days no meat and only fruit and vegetable doctor i want to contact you again if i feel any problem my id YYYY@YYYY so i can pay you and consultation thanks, doctor do you think i should take out ct scan of my stomach
Answered by Dr. Aparna Kohli 1 hour later

The need for CT scan abdomen is taken by your treating doctor. Since it is a costly investigation costs Rs 5000 I do not want to waste money for it not required.

If you wish to contact me again and you can directly post the query by clicking at this link WWW.WWWW.WW
For now please close the discussion and rate my answer.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor